Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 27, NWS Bismarck, ND

June 11, 2000Mercer County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 11, 2000, 9:23 PM MDT for Mercer County, Oliver County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 11, 2000, 9:23 PM MDT (03:23 UTC)
Expired
Jun 11, 2000, 10:30 PM MDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Mercer County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 90 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.1
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

165 
WUUS53 KBIS 120325
SVRBIS
NDC057-065-120415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
923 PM MDT SUN JUN 11 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 1030 PM MDT (1130 PM CDT)

* AT 923 PM MDT(1023 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF BEULAH...OR
  ABOUT 43 MILES EAST OF DICKINSON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BEULAH AT 950 PM MDT
   HAZEN AT 1005 PM MDT

LARGE HAIL IS EXPECTED WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
ITS PATH...STAY INSIDE.

LAT...LON 4711 10207 4698 10189 4716 10133 4744 10167

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:50 PM MDT, 7 hours 33 minutes earlier.

Area forecast discussion, Jun 11, 1:50 PM MDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SUN JUN 11 2000

PROBLEM FIRST PERIOD...AND SECOND...IS SEVERE WEATHER THREAT AND
LOCATION. SURFACE FRONT IS NOW OVER KISN-JUST WEST OF KDIK AND
PUSHING EAST ABOUT 15 KNOTS. MESO-ETA INDICATES H5 ENERGY NOSING
INTO NW ND NOW WITH VORT CENTER IN SW SASKATCHEWAN...THIS VERIFIED
WELL WITH SATELLITE IMAGERY POSITIONING. MSAS INDICATING MANY SEVERE
WEATHER FACTORS COMING TOGETHER...DEW POINTS HAVE RISEN TO 60 OVER
SOUTH CENTRAL ND...LI'S ARE ANALYZED AT -9 BETWEEN KBIS AND KDIK...
AND CAPES RUNNING OVER 2500 J/KG. STORMS ARE DEVELOPING IN E WY AND
W SD AND MOVG NORTHEAST. THETA-E RIDGE EVIDENT RIGHT THROUGH AREA OF
DEVELOPMENT. SELS HAS EASTERN 4/5THS OF CWA IN SLGT RISK AND THIS
LOOKS GOOD BASED ON POSITION OF FRONT AND ABOVE PARAMETERS. WILL
WORD MOST ZONES WITH POSSIBLY SEVERE TONIGHT. HIGHEST RISK LOOKS TO
BE FROM ADAMS COUNTY NDZ044...NORTHEAST...TO PIERCE COUNTY NDZ013.
RISK ALONG MT BORDER VERY LOW...AND MAY NOT EVEN BE ANY STORMS KISN
AREA. PUSH BEHIND FRONT IS WEAK AND WILL EXPECT IT TO STALL ACROSS
CENTRAL ND TONIGHT...LEAVING THE AREA AHEAD OF IT PRIME FOR SEVERE
STORMS ON MONDAY. NEXT H5 ENERGY COMES TO ND/MT BORDER LATE MONDAY
WITH ANOTHER SHOT AT STORMS. MODELS INDICATE WRAP AROUND SHOWERS
BEHIND THAT ONE THROUGH TUESDAY. FWC TEMPS SEEM REASONABLE BASED ON
EXPECTED FRONTAL POSITION...THOUGH IT WAS T=OO LOW ON HIGH TEMPS
TODAY. IN EXTENDED FORECAST...WILL MAINTAIN CONTINUITY WITH GOING
FORECAST AS THIS IS SUPPORTED BY LATEST MRF.

.BIS...NONE.

JP MARTIN

In the hours before

Special weather statement, Jun 11, 7:00 PM MDT, 2 hours 23 minutes before
NDZ002>005-010>013-018>023-025-031>037-040>048-050-051-120200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
800 PM CDT SUN JUN 11 2000

...THUNDERSTORMS...SOME SEVERE...WERE MOVING THROUGH CENTRAL NORTH
DAKOTA...

AT 800 PM CDT THUNDERSTORMS EXTENDED FROM BOTTINEAU AND ROLETTE...
THROUGH RUGBY...BANTRY...MCCLUSKY...AND CENTER...TO NEAR MOTT.
MOVEMENT OF THESE STORMS WAS NORTHEAST.

A SEVERE THUNDERSTORM WATCH CONTINUES FOR PARTS OF SOUTHWEST AND
CENTRAL NORTH DAKOTA UNTIL 1000 PM CDT. A TORNADO WATCH CONTINUES FOR
OTHER PARTS OF CENTRAL AND NORTHEAST NORTH DAKOTA UNTIL 1000 PM CDT.

IF YOU ARE IN CENTRAL NORTH DAKOTA...KEY AN EYE ON THE SKY AND
MONITOR NATIONAL WEATHER SERVICE STATEMENTS AND WARNINGS. BE READY TO
GET TO SHELTER AT A MOMENTS NOTICE.

JP MARTIN
Special weather statement, Jun 11, 7:25 PM MDT, 1 hour 58 minutes before
NDZ010-011-018-033-041-043-044-120200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
825 PM CDT SUN JUN 11 2000

...PARTS OF SEVERE THUNDERSTORM WATCH NUMBER 426 CANCELLED FOR
WESTERN NORTH DAKOTA...

COUNTIES NO LONGER IN THE WATCH...BOWMAN...ADAMS...HETTINGER...STARK
...DUNN...MOUNTRAIL...AND WARD. SO...BOWMAN...DICKINSON...KILLDEER
...STANLEY...AND MINOT HAVE BEEN REMOVED FROM THE WATCH.

JP MARTIN
Special weather statement, Jun 11, 9:10 PM MDT, 13 minutes before
NDZ002>005-010>013-018>023-033>036-041>046-120330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
1010 PM CDT SUN JUN 11 2000

...SEVERE THUNDERSTORM WATCH NUMBER 426 EXPIRED FOR NORTH DAKOTA...
...TORNADO WATCH NUMBER 428 EXPIRED FOR NORTH DAKOTA...

BOTH WATCHES EXPIRED AT 1000 PM CDT. AS OF 1000 PM NO WATCHES WERE IN
EFFECT IN NORTH DAKOTA.

THUNDERSTORMS ARE STILL POSSIBLE OVERNIGHT IN THE CENTRAL AND EASTERN
PARTS OF THE STATE.

JP MARTIN

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:13 PM MDTTornado WarningBISBurleigh, McLean32 min
Jun 11, 6:26 PM MDTSevere Thunderstorm WarningBISMercer, Oliver64 min
Jun 11, 6:48 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce27 min
Jun 11, 6:48 PM MDTSevere Thunderstorm WarningBISRolette27 min
Jun 11, 7:14 PM MDTSevere Thunderstorm WarningBISMcLean, Sheridan61 min
Jun 12, 4:26 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley49 min
Jun 12, 4:47 PM MDTTornado WarningBISBillings43 min
Jun 12, 5:31 PM MDTTornado WarningBISBillings29 min
Jun 12, 5:50 PM MDTSevere Thunderstorm WarningBISMcKenzie60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.